Hearing Loss

I already have hearing loss and I'm waiting now for an appointment to start the procedures towards Cochlear Implant but recently I've had a problem that is worrying me.

On 10th April I was prescribed Citalopram for depression and anxiety which I seem to suffer from now, mainly at work.

I'm struggling to hear now as my hearing in the right ear is almost gone and I only get sort of croaky, robotic-sounding noises via my aid but it helps to balance the left ear which is probably 50% better, although it's still very poor even via my aid; without them I hear nothing, even up close.

A few days after I started Citalopram I realised that the hearing I had in my left ear had gone down and after ten days I awoke to find I could hear nothing at all.

Panicking I got my wife to ring the Doctor and got an appointment.

He said he suspected an infection, took a swab to send off for analysis and gave me antibiotic eardrops.

I asked whether the Citalopram could have had an adverse affect as I was experiencing a popping sensation like being in an aircraft that descends quickly and snippets of sound were coming through briefly every now and then.

The Doctor said no, it had to be an infection but I stopped the Citalopram

I took the eardrops for 5 days and some of my hearing did come back but the popping got worse.

After 7 days it was a little better but still popping constantly and what I could hear was very muffled.

Yesterday it suddenly stopped altogether and I could hear better than before but still not as well as before.

The result of the swab came through today - no infection at all so it wasn't the antibiotics "clearing" an infection so I'm thinking now that it could be the Citalopram after all.

Today I've had a few moments where the popping came back once or twice but I can hear as well as before in my left ear most of the time now.

Has anyone had a similar thing happen with Citalopram?

I already have Tinnitus but I didn't notice any change - less would be nice but no change at all.
Its this popping and the total loss for 24 hours ten days after starting on Citalopram that bothers me. stevmk2
Parents
  • Hi

    I have moderate hearing loss, and have been on Citalopram for about 8 years. I have never noticed any effect on my hearing. It might be that due to the depression your anxiety levels are sky high and you're brain is making unnecessary links about the two events. It usually takes depression tablets 3/4 days to completely get into your system and the another 4/5 weeks for the system to settle down with the medication. 

Reply Children
No Data